Oct 3, 2008
What's known about Native American and South American Native ceremonial psychotropics used in prayer sessions and the way they affect HIV meds?
Response from Dr. Sherer
I have no particular experience with or knowledge or these practices, but my guess would be that they would not be conducive to a regular once or twice daily medication schedule. I recall from the work of Carlos Casteneda that peyote trances may last for days, for example. There is ample documentation in the HIV literature that regular or frequent use of mind-altering substances of all kinds - alcohol, marijuana, cocaine, heroin, and methamphetamines, to be specfic - are associated with poorer adherence due to disinhibition and the disruption of structured patterns of behavior.
Put more simply, smart people do stupid things when they are high, drunk, stoned, etc. I doubt that the fact that psychotropic medications are used for religious experiences would alter this outcome.
There is probably a literature and experience with this from the physicians who care for such individuals. It would be important for such a caregiver to accomodate and support such religious practices, while at the same time enabling the individual to maintain the high level of adherence that is needed for optimal HIV outcomes. For example, it would be simple enough to entrust continuing daily medications to be taken during such ceremonies to a spouse or loved one, if the individual's consent were given for that purpose, and if the spouse or loved one were fully informed of how and what to do.
As an alternative, it would be possible to carefully discontinue treatment for a discrete period of time in order to participate in such ceremonies, though I personally would discourage this way of dealing with it. Treatment interruptions are difficult for several reasons, and best avoided if possible.
In short, this is an important issue for the individual and their doctor. If this pertains to you as a person with HIV, I urge you to plan carefully with your doctor to ensure that your religious practices do not compromise your health.
very low viral load!!
re: FAA medical cert.
- Hpv After Breast Sucking Sign Of HIV AIDS
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Amoxicillin Syphilis Treatment
- ARE SWOLLEN LYMPH NODES IN THE GROIN VISIBLE?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.